CSN Login
Members Online: 6

You are here

depressed

donnyb
Posts: 22
Joined: Apr 2006

Hi all. Been doing the chemo thing for 2 years now. Doctors appointments, scans, etc. seems never ending. I've reached a point where every new pain or odd feeling sets me off. Is it common to feel despair or panic? I guess the years have taken a toll, wish I could get my positive outlook back, just seems bleak now. Anyone have any info on anti depressents that have worked well? I just feel like I'm barely hanging on now. Sorry to sound so down, really appreciate hearing from you all. Thanks, Don.

steved
Posts: 835
Joined: Apr 2004

I'm a rectal cancer survicor (stage 3 - 2years post op and still clear) and work in teh UK as a psychiatrist so thought I'd reply to your query.

Pscyhological reactions that include anxiety and mood changes are the norm in people with long term illnesses such as yourself but the real challenge is deciding when 'normal reaction' becomes sgnificant metal health problem that needs active addressing. Some of the key points in deciding this are- the extent to which your low mood and anxiety impact on your life (do they stop you doing other things or are they only associated with treatment and illness issue), their persistence (is it some days or all teh time), their severity (are you frequently tearful or having significant anxiety attacks) and associated symptoms of depression and anxiety (insomnia (esp waking ealry int he morning), loss of appetite, loss of energy, poor concentration, loss of enjoyment in previous enjoyable activities, loss of interest in sex etc).

If these things (some or all) apply to you it is best to seek some help. The US system is so diferent from the UK it is hard to be more specific. Talk therapy in the form of supportive counselling from peopl ewith knwoledge of cancer and chronic illnesss is very effective as is cognitive behavioural therapy (quite a practical 'here and now' talk therapy). Antidepressants are effective and in anxiety and depression they are all about as effective as others- the prozac type group still remain the most common and are good.

It is best to seek help as these things can become intrenched and more resistant to treatment with time and also gradually can undermine other aspects of your life eg relationships, work etc. Thereis no shame involved in having a depression although stigma still remains one of the main hurdles to seeking help. It is a genuine illness with biological causes commonly overlooked in cancer sufferers as it is put down to 'normal reaction'.

If you want more advise feel free to email me. I am sure others will post of their own experiences as I know you are not alone in going through such things and many here will identify with what you are saying.

Hope this is helpful,

Steve

drmrgirl47's picture
drmrgirl47
Posts: 129
Joined: Mar 2004

Hi Don, I am so sorry you are depressed. I think we have all been there. I just read a post by Debralla regarding some drug called Cymballa? I have never heard of it but I would certainly look into it. I myself, took Atavan a few times. My oncologist did suggest Lexpro and said some patients had good results with it. I never took it but I heard good things about it. It is very common to feel despair and panic. Sometimes I still feel that way and I am 2 years NED. Please speak to your doctor. These medications do help and don't have to become a permanent fixture! If it helps you feel better, go for it. Peace, Annette

drmrgirl47's picture
drmrgirl47
Posts: 129
Joined: Mar 2004

Sorry for the misspelled word. Debralla spelled it Cymbalta.

cherriann
Posts: 156
Joined: Mar 2006

hi donny,
cant offer you any advice on antidepressants just wanted to send you love. being a bit new to this all i can relate to the depression. i can only imagine where i will be after a couple of years with this.i do know that being able to come here and talk to others in my position has really made a difference. when they say they know how you feel you know its not empty words. anyways i hope your furture brings smiles and happiness.i will be thinking of you .your friend, cherri

cindybob's picture
cindybob
Posts: 61
Joined: Aug 2004

I took an anti-depressant called remarin for a while, it helped in many ways, first and foremost it helped me gain weight. I was less than 80 pounds when I quit weighing myself. I gained 40 pounds in a few months and that helped so much. Then I was off of the Remarin. (I do not remember it helping to bring up my mood, but I do remember that I did not care if I died before taking it) After I started feeling better, the hopelessness went away. Since then I have tried Zoloft, but it caused me muscle pain. I often think that I need to be on another, but I take so many pills already, I rattle when I walk. It comes and goes for me. I agree with Steve, talk therapy might be the best. But if you are like me, my insurance doesn't cover "Mental Illness." Eekk, what a terrible word for depression.
Hang in there Steve.
Cindy

pink05
Posts: 553
Joined: Mar 2006

Don,

I'm pretty sure it is normal to feel the way you are feeling. My dad was diagnosed back in December, and as a caregiver, I haven't been the same since. I can't imagine how my dad feels. I have been taking an anti-depressant (celexa) and anti-anxiety pill (clonazopam) for a couple months now and it has really helped me. This support group has also helped me a lot. I have met some people through this site who have really gotten me through some bad times. I also see a counselor every other week, which really helps. Although all of these things have helped me get through a difficult time, I think prayer is probably the most powerful. I will be thinking of you and praying for you.

Take care,

-Lee-

lfondots63's picture
lfondots63
Posts: 822
Joined: Jan 2006

H Don,

I sent you an e-mail before seeing this. Sorry you are down. More HUGS your way. Like others said this is normal. If it gets too much tell your onc or family doctor so you can get medication. I have good and bad days. I think we can all say that. Some days I just feel like crying all day or staying in bed and sleeping. Talking here and on the chat helps. Chemo blues suck. Please don't let it get too bad. Like you said, we all understand. Take care and will be thinking of you.

Lisa

HowardJ
Posts: 484
Joined: Jan 2005

Don,

Steve's explaination is spot on. While I may not have hit the low's he mentioned, I found a therapist who specializes in dealing with cancer patients and could not have gotten through this without her help.

Howard

kangatoo's picture
kangatoo
Posts: 2115
Joined: Feb 2004

Hi Don...and hiya Steve!Bin a while Steve...hope you are doin ok mate. Don....the meds can help a great deal but I reiterate what Steve and the others have said here. There is an "absolute" benefit in seeking out a therapist, especially one trained in dealing with cancer. I too had depression so bad that it effected my way of thinking dramatically...and it effected my eveyday life. Sleep was my biggest downfall...I got very little of it. Even now being 2 years NED I still get the downers but as we all have said...that is not abnormal mate.
Seek out some pshycological help Don...I did...I am not ashamed I did...and I am far better for doing so.
cheers, Ross and Jen

kangatoo's picture
kangatoo
Posts: 2115
Joined: Feb 2004

Sorry Don.....I must have been on the same "wavelength" as you when I posted my reply. We must have been typing at the same time mate.

jana11
Posts: 708
Joined: May 2004

You can get your positive outlook back; you reached your limit and are asking for help!! BRAVO.

I am a primary care doc, and a stage 4 cancer survivor. I took Lexapro and it helped me a lot. A therapist (cancer survivor herself) told me anyone on long-term cancer treatment really must consider antidepressants.

You are not alone. You are completely NORMAL.

COme here anytime - and let us know how you are doing.

Be well, jana

Subscribe to Comments for "depressed"